Higher order mKdV breathers

nonlinear stability





Higher order mKdV equation, Breather, stability, integrability.


We are interested in stability results for breather solutions of the 5th, 7th and 9th order mKdV equations.
We show that these higher order mKdV breathers are stable in $H^2(\R)$, in the same way as \emph{classical} mKdV breathers.
We also show that breather solutions of the 5th, 7th and 9th order mKdV equations satisfy the same stationary fourth order nonlinear elliptic equation as the mKdV breather, independently of the order, 5th, 7th or 9th, considered.


M. Ablowitz and P. Clarkson, Solitons, nonlinear evolution equations and inverse scattering, London Mathematical Society Lecture Note Series, 149. Cambridge University Press, Cambridge, 1991.

M.A. Alejo, Dynamics of breathers in the Gardner hierarchy: universality of the variational characterization, to appear in Proyecciones Journal of Mathematics(2023).

M.A. Alejo, On the ill-posedness of the Gardner equation, J. Math. Anal. Appl.,396 no. 1, 256-260 (2012).

M.A. Alejo and C. Muñoz, Nonlinear stability of mKdV breathers, Comm. Math. Phys., 37 (2013), 2050–2080.

M.A. Alejo, Nonlinear stability of Gardner breathers, Jour. Diff. Equat. 264, n.2, 1192-1230 (2018).

T.B. Benjamin, The stability of solitary waves, Proc. Roy. Soc. London A 328, 153–183 (1972).

C.S. Gardner, M.D. Kruskal and R. Miura, Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Math. Phys. 9, no. 8, 1204–1209 (1968).

L. Greenberg, An oscillation method for fourth order, self-adjoint, two-point boundary value problems with nonlinear eigenvalues, SIAM J. Math. Anal. 22 (1991), no. 4, 1021–1042.

J. F. Gomes, G. França and A. H. Zimerman, Nonvanishing boundary condition for the mKdV hierarchy and the Gardner equation, J. Phys. A Math. Theor. 45, 015207, (2012).

R. Grimshaw, A. Slunyaev and E. Pelinovsky, Generation of solitons and breathers in the extended Korteweg-de Vries equation with positive cubic nonlinearity. Chaos 20 (2010), n.1, 01310201–01310210.

A. Grünrock, On the hierarchies of higher order mKdV and KdV equations, Cent. Eur. J. Math. Vol. 8(3), 500-536, (2010).

C.E. Kenig, G. Ponce and L. Vega, On the ill-posedness of some canonical dispersive equations, Duke Math. J. 106, no. 3, 617–633 (2001).

S. Kwon, Well posedness and Ill-posedness of the Fifth-order modified KdV equation, Electr. Journal Diff. Equations. vol. 2008, n.1, 1–15 (2008).

G.L. Lamb, Elements of Soliton Theory, Pure Appl. Math., Wiley, New York, 1980.

P.D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21, 467–490 (1968).

F. Linares, A higher order modified Korteweg-de Vries equation, Comp. Appl. Math. 14, n.3, 253-267, (1995).

Y. Matsuno, Bilinear transformation Method, Academic Press, (1984).

Y. Matsuno, Bilinearization of Nonlinear Evolution Equations: Higher Order mKdV, Jour. Phys. Soc.Japan, 49, n.2 (1980).

A.M. Wazwaz, W. Alhejaili, S. El-Tantawy, Integrability of linear structure of components of modified Korteweg-de Vries hierarchy: multiple soliton solutions and breathers solutions, International Journal of Numerical Methods for Heat & Fluid Flow 2023, doi 10.1108/HFF-03-2023-0154.



How to Cite

M. A. Alejo, “Higher order mKdV breathers: nonlinear stability”, Proyecciones (Antofagasta, On line), vol. 43, no. 2, pp. 495-520, Apr. 2024.